Heart attack patients who stop statin risk death, say researchers

Aug 27, 2008

Patients discontinuing statin medication following an acute myocardial infarction (AMI) increase their risk of dying over the next year, say researchers at McGill University and the McGill University Health Centre (MUHC). Their study was published in a recent issue of the European Heart Journal.

Using data on British patients who survived an AMI and were still alive three months later, Dr. Stella Daskalopoulou and colleagues found that those who discontinued their statin medication were 88% more likely to die during the following year compared to those who had never been on the medication.

"Statins were found to be beneficial drugs," said Dr. Daskalopoulou, of McGill's Faculty of Medicine and the Department of Medicine and the Division of Clinical Epidemiology at the MUHC. "Patients who used statins before an AMI and continued to take them after were 16% less likely to die over the next year than those who never used them. So even if it appears that the statins failed to prevent your AMI, it is beneficial to continue taking them and potentially quite harmful to stop."

The large, population-based cohort study was conducted using UK data to take advantage of the medical records kept in the General Practice Research Database (GPRD), which collects information on the health of more than three million patients across the UK.

"In the general population the statin discontinuation rate within the first year of prescription is 30 percent. That's very high," Dr. Daskalopoulou continued. "Because statins are preventative drugs, patients may not feel the immediate benefit of taking them and sometimes stop. However, it looks like this might be quite a dangerous practice after an AMI."

The harmful effects of statin discontinuation may be the result of many different mechanisms, including individual patient characteristics, the researchers explained. "Regardless of the mechanism or explanation, physicians should be careful when assessing each patient's medication needs," Dr. Daskalopoulou said. "Patients also need to take their medications exactly as prescribed after an AMI. Statins in particular should only be withdrawn after an AMI under close clinical supervision."

Source: McGill University

Explore further: 11th Sierra Leonean doctor dies from Ebola

add to favorites email to friend print save as pdf

Related Stories

Ag-tech could change how the world eats

1 hour ago

Investors and entrepreneurs behind some of the world's newest industries have started to put their money and tech talents into farming - the world's oldest industry - with an audacious agenda: to make sure there is enough ...

World's rarest cetacean threatened by illegal gillnets

2 hours ago

The world's rarest cetacean could disappear in less than four years unless immediate action is taken by the Mexican government to protect it from entanglement in gillnets deployed illegally in its Gulf of California refuge, ...

Enviro-tracker is wearable for citizen monitoring

3 hours ago

Mobile hardware and software allow us to count our steps, and to count our calories, but a Vancouver, Canada, startup group asked, what about tracking our environment? TZOA was founded in 2013. Laura Moe, ...

In Curiosity Hacked, children learn to make, not buy

3 hours ago

With her right hand, my 8-year-old daughter, Kalian, presses the red-hot soldering iron against the circuit board. With her left hand, she guides a thin, tin wire until it's pressing against both the circuit board and the ...

Recommended for you

In the battle against Ebola, a double-layer solution

1 hour ago

When working with Ebola patients, protective gear works, but removing it can be harrowing. Seeking to protect health care workers from the precarious nature of taking off soiled gloves, Cornell students have ...

New hope for rare disease drug development

12 hours ago

Using combinations of well-known approved drugs has for the first time been shown to be potentially safe in treating a rare disease, according to the results of a clinical trial published in the open access Orphanet Journal of ...

Three weeks since last Ebola case in Mali: WHO

15 hours ago

Mali has not had a case of Ebola for three weeks, the World Health Organization said Wednesday, completing one of the two incubation periods the country needs to be declared free of the virus.

Migraine may double risk for facial paralysis

16 hours ago

Migraine headache may double the risk of a nervous system condition that causes facial paralysis, called Bell's palsy, according to a new study published in the December 17, 2014, online issue of Neurology, the medical journa ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.